New York, 2011

Hail and Damaging Wind in New York, July 6, 2011

July 6, 2011 · NWS BGM · 2 events in 2 counties and zones

A cold front dropped southeastward from the Great Lakes and Ontario triggering scattered thunderstorms for central and eastern New York. A few isolated storms became severe with large hail and damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

A cold front dropped southeastward from the Great Lakes and Ontario triggering scattered thunderstorms for central and eastern New York. A few isolated storms became severe with large hail and damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Jul 6, 1:04 PM EST, 1 hour 41 minutes earlier.

Area forecast discussion, Jul 6, 1:04 PM EST, 1 hour 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
204 PM EDT WED JUL 6 2011

.SYNOPSIS...
WARM SUMMER-LIKE WEATHER WILL OCCUR TODAY WITH TEMPERATURES
APPROACHING 90 ACROSS SOUTHERN NEW YORK AND NORTHERN PENNSYLVANIA.
A COLD FRONT WILL BRING SCATTERED THUNDERSTORMS LATER THIS
AFTERNOON THROUGH THIS EVENING... THEN DRYER AND SLIGHTLY COOLER
WEATHER WILL RETURN LATE TONIGHT. THURSDAY THROUGH FRIDAY WILL BE
SLIGHTLY COOLER THAN TODAY WITH ISOLATED SHOWERS AND
THUNDERSTORMS... MAINLY DURING THE AFTERNOON.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
UPDATED AT 10 AM...MINOR CHANGES TO ACCOUNT FOR LATEST OBS/TRENDS.
NO OTHER CHANGES. BEST CHC FOR ANY TSRA DEVELOPMENT LOOKS TO BE
AFTN 3 PM TODAY AS WEAK CD FRNT APPROACHES. PARAMETERS NOT ALL
THAT FAVORABLE FOR SVR, BUT KEEPING IN CHC FOR GUSTY WINDS, MAINLY
NORTH GIVEN SLGT RISK AND BETTER SHEAR ACROSS NE NYS INTO NEW
ENGLAND.

UPDATED AT 7 AM... JUST A FEW MINOR CHANGES TO ACCOUNT FOR LATEST
TRENDS. SKIES WILL REMAIN MOSTLY CLEAR THROUGH ABOUT 10 AM... THEN
CLOUDS SPREAD IN FROM THE WEST. HAVE ADDED A MENTION OF GUSTY
WINDS ACROSS THE NORTHERN COUNTIES FROM MID AFTERNOON THROUGH
EARLY EVENING AS THAT IS THE AREA WHERE SHEAR WILL BE STRONGEST
AND MAY BE SUPPORTIVE OF SOME MARGINALLY SEVERE STORMS.

LATEST SATELLITE IMAGE SHOWS LOTS OF CLEAR SKY ACROSS NY/PA EARLY
THIS MORNING... INDICATING THE POTENTIAL FOR LOTS OF SUNSHINE
LATER THIS MORNING INTO EARLY THIS AFTERNOON. SEVERAL HOURS OF
SUNSHINE WILL ALLOW TEMPERATURES TO CLIMB WELL INTO THE 80S IN ALL
AREAS. HIGHS NEAR 90 YESTERDAY ACROSS SOUTHERN MICHIGAN INDICATES
THAT A FEW 90 DEGREE READINGS WILL BE POSSIBLE LATER TODAY AT
LOWER ELEVATIONS IN SOUTHERN NY AND NORTHERN PA.

STRONG DIURNAL HEATING WILL ALLOW FOR THE DEVELOPMENT OF MODERATE
INSTABILITY LATER TODAY WITH CAPES RISING TO 500 TO 1000 J/KG IN
MANY AREAS WITH AS MUCH AS 1500 J/KG POSSIBLE ESPECIALLY OVER
NORTHERN PA. MODEL FORECASTS INDICATE DEEP LAYER SHEAR INCREASING
TO 30 TO 35 KTS OVER CENTRAL NY LATER TODAY WITH 20 TO 25 KTS OVER
NORTHERN PA. THIS COMBINATION OF CAPE AND SHEAR WILL BE ENOUGH TO
SUPPORT A FEW SEVERE STORMS LATER TODAY THROUGH THIS EVENING AS 10
TO 30 M 12 HR 500 MB HEIGHT FALLS OVERSPREAD A LEE TROUGH AND
SURFACE COLD FRONT SWEEPING SOUTHEAST ACROSS THE AREA THIS
EVENING. SPC SLIGHT RISK OVER EASTERN NY LOOKS REASONABLE AND
COULD EVEN BE EXPANDED SLIGHTLY SOUTHWESTWARD ACROSS CENTRAL NY
GIVEN MARGINALLY FAVORABLE CAPE/SHEAR AND LARGE-SCALE FORCING.
PWAT VALUES GREATER THAN 1.5 INCHES WILL ALSO SUPPORT SOME HEAVY
DOWNPOURS.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH FRIDAY NIGHT/...
THE FRONT WILL CLEAR THE AREA THIS EVENING FOLLOWED BY DRYER AND
SLIGHTLY COOLER WEATHER LATE TONIGHT THROUGH THURSDAY MORNING. THE
FRONT WILL STALL OVER THE CENTRAL MID-ATLANTIC REGION THURSDAY
AFTERNOON THROUGH FRIDAY. ISOLATED SHOWERS MAY DEVELOP AS FAR
NORTH AS SOUTHERN NY THURSDAY AFTERNOON... THEN FRIDAY AFTERNOON
WILL FEATURE A SOMEWHAT BETTER CHANCE OF SHOWERS AND THUNDERSTORMS
AS AN UPPER WAVE ROUNDS THE BASE OF THE LARGE-SCALE TROUGH OVER
THE GREAT LAKES AND ENHANCES PRECIPITATION ALONG THE STALLED
FRONT. THE NAM APPEARS TO BE OVERDONE WITH THE DEVELOPMENT OF A
SURFACE LOW ALONG THE MID-ATLANTIC COAST FRIDAY... HOWEVER THE
NAM/GFS AND LATEST 00Z ECMWF ALL INDICATE AN INCREASE IN
SHOWERS/THUNDERSTORM COVERAGE FRIDAY AFTERNOON.

FOR TEMPERATURES USED MAINLY A BLEND OF BIAS CORRECTED MAV AND MET
GUIDANCE... WITH A SLIGHT UPWARD ADJUSTMENT THIS AFTERNOON ACROSS
THE CENTRAL AND SOUTHERN COUNTIES WHERE HEATING AHEAD OF THE
APPROACHING COLD FRONT WILL BE STRONGEST.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
DUE TO WATCH ISSUANCE DISCUSSION WILL BE BRIEF. CLOSELY FOLLOWED
HPC GUIDANCE WITH ONLY VERY MINOR TWEEKS. FAIRLY ZONAL FLOW SHUD
PREVAIL WITH COLD FNTL PSSG ON MONDAY. CHC FOR SHRA/TSRA MONDAY...OTRW
FAIR WX TO PREVAIL AHEAD OF (SAT/SUN) AND BEHIND (TUE/WED) THE FNT.
TEMPS RUNNING NEAR OR SLIGHTY ABV NORMAL...WITH MAXES GNRLY L/M
80S AND MINS U50S TO M60S.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
CDFNT WILL PROGRESS ACRS THE FCST AREA LATE THIS AFTN AND EVNG.
WATCH JUST ISSUED...BUT CONFIDENCE HERE IN ANYTHING MORE THAN
ISOLD SVR IS VERY LOW. BEST CHC FOR STRONGER STORMS APPEAR TO BE
OVER THE FAR NE SXNS OF THE BGM CWA. THE SCENARIO WE HAVE GEATEST
CONFIDENCE IS WHERE WDLY SCT NON-SVR TSRA DVLP ALONG OR JUST AHEAD
OF THE FNT ARND 19Z...TRACKING SEWD DURING LATE AFTN/EVNG INTO THE
SRN TIER AND NE PA. HOWEVER THE DEGREE OF CVRG IS ALSO A BIG
QUESTION SO FOR NOW WE JUST PLAYED A 2 HR TEMPO PD DURING THE AFTN
WITH A CB GROUP. ONLY XCPTN WAS AT SYR/RME WHERE WE PLAYED A TEMPO
GROUP FOR SHRA WITH CB. UPDATES WILL BE MADE- IF NEEDED- ONCE
SITN BCMS MORE CLEAR. OTHER CHALLENGE FOR THE TAFS WAS THE POTNL
FOR LOW CLDS OR VLY FOG LATER TNGT ABD INDICATED MVFR MOST CNTRL
NY SITES LATE TNGT. VFR PREVAILS ON THU. WINDS THIS AFTN WRLY
10-20 KTS...BECMG NWLY 5 KTS TNGT AND NNWLY 10-15 KTS THU.

OUTLOOK...

THU NGT THRU SUN...MOSTLY VFR. SOME LGT VALLEY FOG PSBL EARLY
EACH AM.

MON...SCT TSRA WITH MVFR.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NY...NONE.

&&

SYNOPSIS...MSE
NEAR TERM...JML/MSE
SHORT TERM...MSE
Hazardous weather outlook, Jul 6, 1:29 PM EST, 1 hour 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
229 PM EDT WED JUL 6 2011

NYZ009-018-023>025-036-037-044>046-055>057-062-PAZ038>040-043-044-
047-048-072-071830-
NORTHERN ONEIDA-ONONDAGA-SCHUYLER-CHEMUNG-TOMPKINS-MADISON-
SOUTHERN ONEIDA-CORTLAND-CHENANGO-OTSEGO-TIOGA-BROOME-DELAWARE-
SULLIVAN-BRADFORD-SUSQUEHANNA-NORTHERN WAYNE-WYOMING-LACKAWANNA-
LUZERNE-PIKE-SOUTHERN WAYNE-
229 PM EDT WED JUL 6 2011

...SEVERE THUNDERSTORM WATCH 605 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW
YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON. A FEW
ISOLATED STORMS COULD POTENTIALLY BECOME SEVERE... WITH WIND GUSTS
OVER 50 MPH OR LARGE HAIL. THE BEST CHANCE FOR A SEVERE STORM WILL
BE NORTH OF THE NEW YORK PENNSYLVANIA BORDER. LOCALIZED HEAVY
DOWNPOURS AND FLOODING COULD ALSO ACCOMPANY THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

NYZ015>017-022-071830-
YATES-SENECA-SOUTHERN CAYUGA-STEUBEN-
229 PM EDT WED JUL 6 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON THROUGH THIS
EVENING. ISOLATED STORMS COULD POTENTIALLY PRODUCE WIND GUSTS OVER 40
MPH OR SMALL HAIL. LOCALIZED HEAVY DOWNPOURS AND FLOODING COULD
ALSO ACCOMPANY THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Jul 6, 12:51 PM EST, 1 hour 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
151 PM EDT WED JUL 6 2011

NYZ009-061845-
ONEIDA NY-
151 PM EDT WED JUL 6 2011

...STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN ONEIDA COUNTY...

* AT 140 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...STRONG GUSTY
  WINDS...AND VERY HEAVY RAIN.  THIS STORM WAS LOCATED NEAR
  BOONVILLE...AND MOVING EAST AT 30 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  FORESTPORT AND ALDER CREEK AT 200 PM EDT...
  WOODGATE AT 205 PM EDT...

THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS. SEEK SHELTER IF YOU ARE IN THE PATH OF THIS
STORM.

LAT...LON 4359 7510 4340 7508 4337 7508 4342 7544
      4348 7543 4358 7519

RHB
Special weather statement, Jul 6, 1:39 PM EST, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
239 PM EDT WED JUL 6 2011

NYZ018-036-061945-
MADISON NY-ONONDAGA NY-
239 PM EDT WED JUL 6 2011

...STRONG THUNDERSTORM WILL AFFECT CENTRAL ONONDAGA AND EXTREME
NORTHWESTERN MADISON COUNTIES...

* AT 236 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...STRONG GUSTY
  WINDS...AND VERY HEAVY RAIN.  THIS STORM WAS LOCATED NEAR JORDAN...
  AND MOVING EAST AT 25 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  MARYSVILLE AND SKANEATELES AT 245 PM EDT...
  BENNETTS CORNERS AND MEMPHIS AT 250 PM EDT...
  MARCELLUS AND WARNERS AT 255 PM EDT...
  CAMILLUS AND MARIETTA AT 300 PM EDT...
  AMBOY AND LAKELAND AT 305 PM EDT...
  TAUNTON AND FAIRMOUNT AT 310 PM EDT...
  ONONDAGA AND WESTVALE AT 315 PM EDT...
  SYRACUSE AND MATTYDALE AT 320 PM EDT...

SEEK SHELTER IF YOU ARE IN THE PATH OF THIS STORM.

LAT...LON 4289 7596 4292 7645 4293 7646 4301 7646
      4301 7649 4310 7651 4311 7649 4314 7596
Special weather statement, Jul 6, 1:51 PM EST, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
251 PM EDT WED JUL 6 2011

NYZ017-018-061945-
CAYUGA NY-ONONDAGA NY-
251 PM EDT WED JUL 6 2011

...STRONG THUNDERSTORM WILL AFFECT CENTRAL CAYUGA AND SOUTHERN
ONONDAGA COUNTIES...

* AT 249 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...STRONG GUSTY
  WINDS...AND VERY HEAVY RAIN.  THIS STORM WAS LOCATED NEAR OWASCO...
  AND MOVING EAST AT 25 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  NILES AT 300 PM EDT...
  NEW HOPE AND KELLOGGSVILLE AT 305 PM EDT...
  MARIETTA AT 310 PM EDT...
  CEDARVALE AT 320 PM EDT...
  OTISCO AND VESPER AT 325 PM EDT...
  LA FAYETTE AND TULLY AT 335 PM EDT...
  APULIA AND JAMESVILLE AT 340 PM EDT...
  POMPEY AND FABIUS AT 345 PM EDT...

THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE
INDOORS IMMEDIATELY!

LAT...LON 4279 7589 4277 7627 4275 7628 4274 7657
      4292 7659 4301 7591

MLJ
Special weather statement, Jul 6, 2:02 PM EST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
302 PM EDT WED JUL 6 2011

NYZ037-062000-
ONEIDA NY-
302 PM EDT WED JUL 6 2011

...LINE OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL AND SOUTHERN
ONEIDA COUNTY...

* AT 257 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING SMALL HAIL...
  STRONG GUSTY WINDS...AND VERY HEAVY RAIN.  THESE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM HOLLAND PATENT TO ORISKANY TO
  VERONA TO SHERRILL...AND MOVING EAST AT 30 MPH.

* STRONG THUNDERSTORMS WILL BE NEAR...
  VERNON AT 305 PM EDT...
  TRENTON FALLS AT 310 PM EDT...
  WESTMORELAND AND ORISKANY AT 315 PM EDT...
  COLEMANS AT 320 PM EDT...
  MAYNARD AND WHITESBORO AT 325 PM EDT...
  YORKVILLE AND NEW YORK MILLS AT 330 PM EDT...
  NEW HARTFORD AND DEERFIELD AT 335 PM EDT...
  UTICA AT 340 PM EDT...

THESE STORMS HAVE THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE
HAIL AND/OR DAMAGING WINDS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE
INDOORS IMMEDIATELY!

LAT...LON 4326 7515 4324 7510 4323 7506 4314 7513
      4306 7521 4306 7560 4308 7564 4310 7564
      4312 7567 4328 7525 4328 7515

MLJ
Special weather statement, Jul 6, 2:15 PM EST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
315 PM EDT WED JUL 6 2011

NYZ036-037-062000-
MADISON NY-ONEIDA NY-
315 PM EDT WED JUL 6 2011

...STRONG THUNDERSTORM WILL AFFECT NORTHERN MADISON AND SOUTHERN
ONEIDA COUNTIES...

* AT 310 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...STRONG GUSTY
  WINDS...AND VERY HEAVY RAIN.  THIS STORM WAS LOCATED NEAR
  CHITTENANGO...AND MOVING EAST AT 30 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  PERRYVILLE AT 320 PM EDT...
  LENOX AND CANASTOTA AT 330 PM EDT...
  WAMPSVILLE AND PETERBORO AT 335 PM EDT...
  ONEIDA AND ONEIDA CASTLE AT 340 PM EDT...
  SHERRILL AND STOCKBRIDGE AT 345 PM EDT...
  VERNON AND AUGUSTA AT 350 PM EDT...
  VERNON CENTER AND ORISKANY FALLS AT 355 PM EDT...
  CLINTON AND KIRKLAND AT 400 PM EDT...

THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE
INDOORS IMMEDIATELY!

LAT...LON 4320 7514 4314 7513 4305 7521 4293 7520
      4294 7591 4309 7592 4309 7596 4310 7598
      4313 7596

MLJ

The radar

The Ft Drum radar (KTYX), 71 km away, was scanning. The volume nearest the first event began at 19:46 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Oneida

When
July 6, 2:45 PM EST
Where
Oneida County, 0.74 mi S of Oriskany
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.159, -75.350

Thunderstorm Wind, Otsego

When
July 6, 3:45 PM EST
Where
Otsego County, 0.65 mi SW of Cooperstown
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
42.693, -74.929

Trees blown down by thunderstorm winds.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2011Every state in 2011This day in weather historyWarnings in New York, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 337051, 337056.